Letters to the Editor

Late Angioedema Caused by ACE Inhibitors Underestimated



FREE PREVIEW Login or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.

Am Fam Physician. 2002 Sep 15;66(6):956-958.

to the editor: Angioedema is an uncommon side effect of using angiotensin-converting enzyme (ACE) inhibitors, with an incidence of 0.1 to 0.2 percent.1 It was believed that most cases of angioedema occur within the first week of treatment with ACE inhibitors; however, recent reports13 indicate that late-onset angioedema may be more prevalent than initially thought. While early-onset angioedema should not be a diagnostic problem, late-onset angioedema often goes undiagnosed because many physicians are unfamiliar with it.1,4 This oversight may occur because of the lack of a temporal relationship between the use of ACE inhibitors and the onset of angioedema, because this side effect can occur after many years of uneventful use.1,4 Consequently, many patients experience recurrent episodes before the correct diagnosis is made.4 Blacks are at increased risk.3,4

Angioedema associated with the use of ACE inhibitors is not an allergic reaction.2 The pathogenesis is probably related to the increased levels of bradykinins; however, an exclusive role of bradykinins is unlikely.1 Less frequently, angioedema has been reported with angiotensin-receptor antagonists which lack the bradykinin-potentiating activity.2

The clinical presentation is highly variable and unpredictable. In most cases, the symptoms are mild and regress spontaneously while the patient continues the medication, thus erroneously prompting an alternative diagnosis.4 If the diagnosis is missed, recurrent and more severe episodes may occur with potentially serious consequences.4 Fatal cases have also been described.5

Angioedema associated with the use of ACE inhibitors usually presents as episodic attacks of swelling of the face, tongue, and airways, but it may also involve visceral tissues. A recent report6 described two patients with recurrent severe abdominal pain, nausea, and vomiting.6 The patients underwent three unnecessary laparotomies before the correct diagnosis was made.

The mainstay of therapy is discontinuation of the offending medication, which is usually sufficient in mild cases. More severe cases involving the tongue or causing respiratory compromise are treated with epinephrine, diphenhydramine, and steroids; however, no controlled studies have demonstrated the efficacy of these treatments.2 In cases of life-threatening respiratory compromise, an emergency cricothyroidotomy must be performed.2 Subsequent therapy should be initiated with an agent of an alternative class.

The prevalence of delayed angioedema will probably increase, given the growing number of patients on ACE inhibitors (35 to 40 million worldwide) and longer duration of therapy.2 Since 1995, I have seen six cases of late-onset angioedema among my clinic patients (five blacks, one white). Two of these patients were hospitalized.

All patients taking ACE inhibitors, particularly blacks, should be monitored for this potentially serious side effect. They should be informed that angioedema can occur even after many years of uneventful drug use. Patients should be advised to report mild and self-limited episodes and stop taking the ACE inhibitor immediately. On the other hand, physicians should consider the diagnosis of angioedema associated with the use of ACE inhibitors in every case of orofacial angioedema or otherwise unexplained acute or recurrent abdominal pain until it is definitely excluded by a thorough review of medications.

REFERENCES

1. Vleeming W, van Amsterdam JG, Stricker BH, de Wildt DJ. ACE inhibitor-induced angioedema. Incidence, prevention and management. Drug Saf. 1998;18:171–88.

2. Agostoni A, Cicardi M. Drug-induced angioedema without urticaria. Drug Saf. 2001;24:599–606.

3. Cohen EG, Soliman AM. Changing trends in angioedema. Ann Otol Rhinol Laryngol. 2001;110:701–6.

4. Brown NJ, Snowden M, Griffin MR. Recurrent angiotensin-converting enzyme inhibitor-associated angioedema. JAMA. 1997;278:232–3.

5. Dean DE, Schultz DL, Powers RH. Asphyxia due to angiotensin converting enzyme (ACE) inhibitor mediated angioedema of the tongue during the treatment of hypertensive heart disease. J Forensic Sci. 2001;46:1239–43.

6. Byrne TJ, Douglas DD, Landis ME, Heppell JP. Isolated visceral angioedema: an underdiagnosed complication of ACE inhibitors? Mayo Clin Proc. 2000;75:1201–4.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article